My So Called Dizzy Life

My Chronicles of Vertigo, Nystagmus, Imbalance & Dizziness

Another Doctor’s Appointment; Still No Magical Cure

on November 4, 2012

At the Doc Again; Still Dizzy

Back in September I started seeing a new doctor who practices Otology and Neurotology.  This doctor specializes in medical and surgical problems of the ear and side of the skull base and is sub-boarded in neurotology.  I felt fortunate to get an appointment with him (it took a while – he is quite popular).  He was empathetic and seemed very familiar with everything I was going through.  Sure, I was disappointed that he didn’t have that magical cure I was looking for.  And I was really disappointed and discouraged when he told me that I would never get back to perfect.  I guess a girl can’t have everything.  The Vestibular Neuritis has caused permanent damage.  He told me that he suspected that I have a combination of an uncompensated vestibular neuropathy and migraine associated dizziness.

At my September appointment, the doctor instructed me to continue my Vestibular Rehabilitation Therapy and to start working with the Wii Fit to help with my balance.  He encouraged me to continue to stay active.  The doctor also started me on a medication to help with the migraine associated dizziness.  I started taking Verapamil.  Within a few days, I started feeling dizzier and more imbalanced.  I emailed the doctor about my symptoms and he said that this drug could cause lightheadedness.  He also said that it would take 6 weeks to see if it would help the dizziness.  I decided to stay on it for the full 6 weeks because I wanted to truly give it a chance.

In late October I had a follow-up appointment with the doctor where I let him know that the Verapamil was making me feel worse and that I would not be continuing to take it.  He agreed that I gave it a good” go.”  He proposed that I give a different medication a try for the dizziness.  I have been taking the new medication, Diamox, for a little over a week.  So far, I don’t feel dizzier – Yay!  There are some interesting side effects with this drug (which I was warned about ahead of time).  I get tingling in my fingers and feet.  I have to pee all the time.  And all carbonated beverages taste awful now.  Awful.

I am hopeful that this new drug will work.  Especially because if it doesn’t work, then I don’t have many options left.  The doctor said that it was my last hope as far as drugs go.  If this medication doesn’t work, then the doctor says we should consider the intratympanic gentamicin injections to ablate the rest of my right inner ear balance function.  Intratympanic gentamicin injections are also known as “chemical labyrinthectomy” or a destructive treatment.   While tests have shown that I have a non-functioning right vestibular system, the doctor believes that there may be a nerve area that is still active which is why I’m uncompensated.  The doctor believes it’s possible that my inferior vestibular nerve may still have sporadic activity.

The procedure entails the doctor using an antibiotic called gentamicin and injecting it into my middle ear through my eardrum.   The goal is to damage my ear further (but also decrease any vertigo and dizziness).   There is a 20% chance that this procedure would leave me with hearing loss. There is also a 3-5% chance that it would also leave me with a hole in my ear drum (a.k.a. perforated eardrum), which would then need to be fixed with surgery.  Other risk factors include infections and dizziness.  The doctor would administer 4 injections over a period of 4 months.  I’ve read up on this procedure and there is a lot of variance in how doctors administer these injections.  I asked my doctor about it and he said there is no consensus in the medical community and this is where the “art” of medicine comes into play.  He said that the method he uses “seems to minimize hearing loss with a very good outcome.”  I asked the doctor what the percentage of effectiveness is with this procedure.  He said “about 85-90%, minimizing your disequilibrium and vertigo.”  It was also reassuring to know that he has performed this procedure many times (about 3-5 a month) and on people with situations similar to mine.

Back in September when I was presented with this option, I hadn’t made a decision regarding what I would do.  The possibility that this procedure won’t even help, but might cause damage is scary.  The thought of losing my hearing is scary.  I love music.  I listen to it every day.  It plays into my job – I am in charge of selecting the music collection for a Library System that serves a population of over 500,000.  However, living with this dizziness is awful.  In the past 2 months, it feels like I’ve had more bad days than good.  Is the possibility of lessening my symptoms, but possibly losing my hearing worth it?   Is the possibility of lessening my symptoms worth the risk of possibly making my symptoms worse?  It’s a huge decision and I think I’ve made up my mind.

Advertisements

6 responses to “Another Doctor’s Appointment; Still No Magical Cure

  1. Jennifer Jones Gomez says:

    I noticed your last post was November. How are you doing now? Did you choose the injection treatment?

    My interest in your story stems from a diagnosis of Vestibular Neuropathy a couple of months ago. I suffered through it for over 2 weeks before finding a doctor that diagnosed me after my hearing test came back normal. I was given Meclazine and told as a virus (I have herpes simplex) it will run its course in due time. And it did. Problem now is, it’s back. I have not seen the doctor yet, but I see Meclazine in my future.

    This is not my only problem. In fact, it is likely my primary disease that is allowing vestibular neuropathy to have free rein. I have chronic neurological Lyme disease from a deer tick. Co-infections Babesia and Bartonella were also transmitted. As a result of this and a result of medications taken in my fight to eradicate them from my body, I developed more diseases! It started with Hoshimoto’s thyroiditis, and I continued to rack them up… Myoclonus (severe tremors/convulsions), severe neurological pain (most people call it Fibromyalgia), adrenal insufficiency (a precursor to kidney trouble I’m told), plus many others and last but not least… recurrant vestibular neuropathy.

    That is the simplest way to describe my trials without getting into detail. But I can tell you, being dizzy was bad enough. Waking up with vertigo is a house of horrors all its own. I feel like I have an idea of what you are going through, and I am amazed you are able to walk, let alone work! Kudos on anything you are able to do. I do not, under any circumstances, so much as want to lift my head off this pillow. Having to get and move to the bathroom immediately cues a stream of tears.

    Anyway, I hope your journey ends well and you are able to resume a normal life! I may not either, so all you can do is hope for the best, seek the best care and believe an angel is looking out for you! Best wishes, and keep up your postings! ♥

    • Emily says:

      Hi Jennfer,
      I apologize for the delay in responding to you. As you’ve noticed, I haven’t posted in a while (I know, an understatement). Aparently, having a Vestibular Disorder is exhausting (!) and I, unfortunately, just haven’t had the energy to do everything I would like to do, so this blog became neglected…

      Thank you for sharing your story. I’m so sorry that you’ve had to deal with all of that!! It was very accurate to describe vertigo as a house of horrors. Vertigo, especially lasting vertigo, is horrificly unbearable and something that no one can truly understand unless they have experienced it. I hope you are doing better and that you have good days, where you can lift your head off the pillow. I hope you have many dizzy-free days ahead!

      I have not yet had the injection treatments. I’ll post about that today, but basically I want to wait before doing something so destructive. After all, there’s no turning back…

      Best,
      Emily

  2. Sandi Fillmore says:

    Did you decide on the gentamiycin shots? I too have uncompensated vestibular neuritis. This was given as an option to me but I am afraid. I have 69% nerve damage. Would you mind sharing who your doctor is. I live in CA and have been seeing drs in LA and San Diego.

    • Emily says:

      Hi Sandi,

      I’m sorry that you, too, have the dizzies. I have not done the intratympanic gentamicin injections yet. I’m giving my body more time to compensate before I do that. I agree that getting the injections is a very scary prospect and, since there’s no going back, I prefer to use it as a last resort.

      Best,
      Emily

  3. williams family says:

    Sandi, We didn’t know what you were going through. We are so sorry. Rest in peace. 5-24-13. You will be missed.

  4. Jude Vecol says:

    Emily, do you know what happened with Sandi? Based on the posting from the 27th I presume she has died. Since I attempted suicide six months into the illness, I can’t help but wonder if she was overwhelmed and made the same choice I did. Honestly, I still fight regularly with the urge to just end my life. I have a history of mental illness that contributes to this, but the dizziness and what I have lost to it is what makes it so difficult to continue.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: